Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 197, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 9, 2016, 7:08 PM CDT for Brewster County, Pecos County, Terrell County, Texas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 9, 2016, 7:08 PM CDT (00:08 UTC)
- Expired
- Sep 9, 2016, 7:45 PM CDT
- In force
- 37 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Brewster County, TX, Pecos County, TX, Terrell County, TX
The radar
The Midland/Odessa radar (KMAF), 210 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDLF), launched 00:00Z, 0.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 477 J/kg
- Mixed-layer CIN
- -158 J/kg
- Mixed-layer LCL
- 2337 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
858
WUUS54 KMAF 100008
SVRMAF
TXC043-371-443-100045-
/O.NEW.KMAF.SV.W.0197.160910T0008Z-160910T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
708 PM CDT FRI SEP 9 2016
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL BREWSTER COUNTY IN SOUTHWESTERN TEXAS...
SOUTH CENTRAL PECOS COUNTY IN SOUTHWESTERN TEXAS...
WEST CENTRAL TERRELL COUNTY IN SOUTHWESTERN TEXAS...
* UNTIL 745 PM CDT
* AT 708 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
LONGFELLOW... OR 14 MILES WEST OF SANDERSON...MOVING NORTHEAST AT
20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
SANDERSON AND LONGFELLOW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 2988 10268 3005 10288 3042 10250 3023 10228
TIME...MOT...LOC 0008Z 225DEG 17KT 3012 10265
HAIL...1.00IN
WIND...60MPH
$$
231 follow-up statement
073
WWUS54 KMAF 100041
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
741 PM CDT FRI SEP 9 2016
TXC043-371-443-100051-
/O.EXP.KMAF.SV.W.0197.000000T0000Z-160910T0045Z/
BREWSTER TX-PECOS TX-TERRELL TX-
741 PM CDT FRI SEP 9 2016
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BREWSTER...SOUTH
CENTRAL PECOS AND WEST CENTRAL TERRELL COUNTIES WILL EXPIRE AT 745 PM
CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 2988 10268 3005 10288 3042 10250 3023 10228
TIME...MOT...LOC 0038Z 225DEG 17KT 3012 10265
$$
05What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 6:46 PM CDT, 22 minutes earlier.
Area forecast discussion, Sep 9, 6:46 PM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
646 PM CDT FRI SEP 9 2016
.AVIATION...
00Z TAF issuance.
The main aviation concern for the next 24 hours is the arrival of a
strong cold front accompanied by low cigs and potentially rain.
Currently have VFR conditions at all terminals with some
thunderstorm activity ongoing east of sites. Expect light and
variable winds overnight then the cold front looks to arrive around
10Z at CNM and HOB...INK and MAF around 13Z...then PEQ and FST
shortly after, with gusty north winds in its wake. MVFR cigs will
develop behind the front and stick around through at least early to
mid morning before returning to VFR. Terminals may also see showers
and thunderstorms as the front moves through but will wait to
mention any thunder in the TAFs if confidence increases.
&&
.PREV DISCUSSION... /issued 326 PM CDT FRI SEP 9 2016/
DISCUSSION...
Highlights...
* First significant cold front since spring to arrive overnight...
* Thunderstorms chances increase after dark...
* Gusty winds behind the front; high wind warning for Guadalupe
Pass tomorrow...
* More showers and thunderstorms next week with the potential for
heavy rainfall...
Latest (19Z) surface analysis shows a cold front extending from
the Front Range south to near Amarillo, then curving back up to
Garden City and points northeast. A weak surface trough extends
more or less along I-27 south through the central Permian Basin
then to the Rio Grande west of Sanderson. Thunderstorms are
building over the Davis Mountains at this time and we expect
scattered thunderstorms to develop along the surface trough around
sunset as it begins to move northwest with the increasing low
level jet. Friday Night Lights may be impacted in a roughly 80
mile wide band from the northeastern Basin southwest to the Davis
Mountains, and those with game interests this evening are urged to
be weather aware as frequent lightning and locally heavy rain are
expected.
Then comes the front. The cold front will begin to accelerate
south overnight, reaching the northern reaches of Lea County NM
around 10Z, the I-20 corridor around 12Z, the I-10 corridor around
14Z, and eventually hanging up around the Rio Grande by 18Z or
so. A barrier jet will form overnight east of the Sangres/Sandias/
Sacramentos, leading to strong cross-gradient flow through
Guadalupe Pass after frontal passage. Winds of 40 to 50 mph are
forecast to persist through mid afternoon. Gusts up close to 60
mph are possible, which will affect high-profile loads traveling
through US 62/180.
Along the front, scattered thunderstorms are forecast, with the
best chances for significant rainfall over the western Low Rolling
Plains overnight. Severe chances are low as upper-level shear and
surface buoyancy are very much lacking, but wind gusts to 45 mph
will accompany the strongest storms. Respect the lightning.
Showers will persist Saturday afternoon over the Basin while
thunderstorms will continue along the Rio Grande and the Davis
Mountains. Look for a gradual decrease in rain chances Saturday
night and Sunday, where scattered afternoon thunderstorms are
possible once again over the Davis Mountains.
Temperatures behind the front will be some 10 to 15 degrees below
normal Saturday, with a gradual warmup back to near normal (near
80 mountains to mid 90s along the Rio Grande) Sunday and Monday.
By Tuesday, strengthening southwesterly flow aloft will bring not
only increasing subtropical moisture but several embedded minor
short wave troughs. This along with daytime heating will produce
conditions favoring at least scattered thunderstorms Tuesday
through Thursday. We have concern at this time for the potential
for heavy rainfall next week, and we will continue to monitor the
evolution of conditions. Highs will be a bit below normal, in the
70s to lower 80s, but overnight lows will stay up in the 60s to
lower 70s.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 69 78 63 86 / 50 50 10 10
Carlsbad 65 75 60 85 / 40 40 10 10
Dryden 72 87 70 89 / 50 70 30 20
Fort Stockton 68 78 64 86 / 60 70 30 10
Guadalupe Pass 59 66 58 78 / 20 30 20 10
Hobbs 60 73 58 83 / 50 40 10 0
Marfa 63 73 60 79 / 50 50 30 30
Midland Intl Airport 69 78 63 86 / 50 50 10 10
Odessa 68 77 63 86 / 50 50 10 10
Wink 67 78 63 87 / 50 50 20 10
&&
.MAF Watches/Warnings/Advisories...
NM...None.
TX...High Wind Warning from 4 AM to 3 PM MDT Saturday for Guadalupe
Mountains.
&&
27/05Hazardous weather outlook, Sep 9, 2:23 PM CDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 223 PM CDT FRI SEP 9 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-101930- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 223 PM CDT FRI SEP 9 2016 /123 PM MDT FRI SEP 9 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE MOSTLY ACROSS SOUTHWEST TEXAS TONIGHT. LOCALLY HEAVY RAIN IS POSSIBLE OVER THE EASTERN PERMIAN BASIN. HIGH WINDS ARE EXPECTED TO DEVELOP THROUGH GUADALUPE PASS AFTER MIDNIGHT TONIGHT. A HIGH WIND WARNING WILL BE IN EFFECT BEGINNING AT 4 AM SATURDAY MORNING FOR NORTHEAST WINDS 40 TO 50 MPH WITH GUSTS EXCEEDING 60 MPH AT TIMES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A HIGH WIND WARNING WILL CONTINUE FOR GUADALUPE PASS THROUGH 3 PM SATURDAY FOR NORTHEAST WINDS 40 TO 50 MPH WITH GUSTS EXCEEDING 60 MPH POSSIBLE. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Sep 9, 3:26 PM CDT, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
326 PM CDT FRI SEP 9 2016
TXZ068-069-075-092130-
CRANE TX-UPTON TX-PECOS TX-
326 PM CDT FRI SEP 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CRANE...CENTRAL
PECOS AND SOUTHWESTERN UPTON COUNTIES UNTIL 430 PM CDT...
AT 325 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES SOUTHWEST OF BAKERSFIELD...MOVING NORTHEAST AT 10 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MCCAMEY...BAKERSFIELD...GIRVIN AND UPTON COUNTY AIRPORT.
THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 270 AND 316.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3051 10257 3071 10294 3124 10228 3109 10211
3108 10237 3103 10229 3103 10221 3100 10219
3101 10218 3099 10209 3100 10203 3085 10186
TIME...MOT...LOC 2025Z 231DEG 10KT 3075 10249
23The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 7:43 PM CDT | Special Weather Statement | MAF | Terrell | 62 min |
| Sep 9, 10:04 PM CDT | Special Weather Statement | MAF | Howard | 26 min |
| Sep 9, 10:28 PM CDT | Flash Flood Warning | MAF | Howard | 3 hr |
| Sep 9, 10:31 PM CDT | Areal Flood Advisory | MAF | Mitchell, Scurry | 3 hr |
| Sep 9, 11:48 PM CDT | Areal Flood Advisory | MAF | Borden, Dawson | 3 hr |
| Sep 10, 1:34 AM CDT | Special Weather Statement | MAF | Andrews | 41 min |
| Sep 10, 4:56 AM CDT | Areal Flood Advisory | MAF | Andrews, Borden, Dawson, Gaines, Howard, Martin | 3 hr |
| Sep 10, 9:41 AM CDT | Areal Flood Advisory | MAF | Pecos | 3 hr |
| Sep 10, 11:25 AM CDT | Areal Flood Advisory | MAF | Terrell | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.